Vermont, 2024

High Wind in Vermont, January 12 to 13, 2024

January 12 to 13, 2024 · NWS ALY · 1 event in 1 county or zone

A low pressure system tracking across the Great Lakes region brought a combination of snow, rain, a brief wintry mix and windy conditions to southern Vermont during the overnight hours on January 12 through the daytime hours on January 13, 2024. Wind gusts over 50 mph were the main impact with this system resulting in some downed utility lines across Bennington County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracking across the Great Lakes region brought a combination of snow, rain, a brief wintry mix and windy conditions to southern Vermont during the overnight hours on January 12 through the daytime hours on January 13, 2024. Wind gusts over 50 mph were the main impact with this system resulting in some downed utility lines across Bennington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 12, 9:51 PM EST, 9 minutes earlier.

Area forecast discussion, Jan 12, 9:51 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
951 PM EST Fri Jan 12 2024

.SYNOPSIS...
Another storm will impact the region today into Saturday with
strong and gusty and widespread precipitation. Mainly snow to
start transitioning to rain with snow holding on the highest
terrain the longest. In the wake of the storm, we will quickly
transition to brisk and cold conditions over the weekend with
with lake effect snow impacting the western Adirondacks and
scattered snow showers across the eastern New York and western
New England.

&&

.NEAR TERM /THROUGH SATURDAY/...
* Another high impact, multi-hazard event for the area. It'll be
  another quick moving system impacting the area tonight into
  Saturday. No changes to headlines.

* High Wind Warning for 10 pm tonight to 8 am Saturday for the
  Bennington, Berkshire, Washington, eastern Rensselaer, and
  eastern Columbia Counties.

* Wind Advisory for 10 pm tonight to 8 am Saturday for the
  Helderbergs, Greater Capital Region, Mohawk Valley, northern
  Catskills, southern Adirondacks, Lake George Saratoga Region.

* Wind Advisory for 7 pm tonight to 6 am Saturday for Litchfield
  County, CT and eastern Dutchess County, western Ulster and western
  Greene Counties.

* Winter Storm Warning for 10 pm tonight to 1 pm Saturday for
  Hamilton and northern Warren Counties. The snow will wet and
  heavy.

* Winter Weather Advisory for 10 pm tonight to 1 pm Saturday
  northern Herkimer, and northern Fulton Counties in NY and
  Bennington and western Windham Counties. The snow will wet
  and heavy.

* Flood Watch 10 PM Friday through 4 PM Saturday for Litchfield
  County CT.

UPDATE...As of 940 PM EST, have upgraded all of Washington
County, NY to a High Wind Warning.

Latest RAP13 and HRRR suggesting potential for high winds
partially mixing down into Washington County, especially eastern
portions where some added downsloping effects/drying may allow
low level jet to mix/propagate downward. Potential for 60 mph
wind gusts exists, perhaps even slightly stronger, with
strongest gusts expected between roughly 3 and 7 AM.

Elsewhere, despite radar echoes increasing nearby, NYS Mesonet
webcams suggesting no precip reaching the ground just yet, most
likely due to the existing dry layer above H870. We do expect
spotty precipitation to develop over the next 1-2 hours, mainly
for areas along and west of the Hudson River. Initial P-type
will likely be snow for higher terrain areas above 1000 feet,
and a rain/snow mix below for valley areas from the Mohawk
Valley extending to most of the immediate Capital Region and
slightly south/east of Albany (except all rain in the mid
Hudson Valley/southern Litchfield County), and mainly snow
across the upper Hudson Valley region.

A quick coating to an inch could occur across portions of the
upper Hudson Valley at onset, with little or no accumulation in
other valley areas. Higher terrain areas should see snow quickly
accumulate after onset.

Other than expanding the High Wind Warning into Washington
County, NY and increasing wind gust magnitudes in that area,
mainly just adjusted PoPs/Temps/Winds according to latest obs.

UPDATE...As of 705 PM EST, forecast on track with thickening
high/mid level clouds from southwest to northeast. Temps have
dropped into the upper 20s/lower 30s across portions of the
southern Adirondacks/upper Hudson Valley where cloud cover was
briefly thinner after sunset.

There is quite a bit of dry air within the lower levels of the
atmosphere, so will closely watch trends as significant wet bulb
cooling could allow for a burst of snow to occur for slightly
lower elevations than currently indicated, especially across the
Mohawk Valley and upper Hudson Valley.

Otherwise, no significant changes at this time.

[PREVIOUS 411 PM EST]...The center of the storm is located over
Illinois early this afternoon. It will deepen and track
northeastward across the Great Lakes region with some secondary
development over DELMARVA. The occluded front/triple point will
lift across the area early Saturday. Ahead of this increasing
southeasterly winds and precipitation overspreading the region
as the low- level jet ahead of the system's warm front moves
into the area with strong isentropic lift. We will cool off
initially this evening then temperatures rise overnight into the
mid 30s to near 50 degrees by sunrise. Temperatures are
expected to peak early Saturday morning from the upper 30s to
lower 50s.

Initially looking at mainly snow overspreading the area this evening
with rain up the Hudson Valley into the Capital District. Snow will
mix with rain then changeover the rain as the night wears with snow
holding on the longest across the highest terrain with a brief period
of mixed precipitation expected as the changeover occurs. Snow is
expected to come down heavy with snowfall rates of 1 to 2 inches
an hour and this will lead to moderate to warning level snows
before a changeover to rain occur by late at night. Steady precipitation
will taper off and transition to showers. Colder air will be
ushered back in on southwesterly winds so a transition to snow
showers will occur.

Southeasterly winds will pick up this evening and be at their
strongest from around midnight into the early morning hours
Saturday with gusts up to 60 mph in the warning area and 50 mph
across the advisory the area. Winds will shift to the southwest
with the passage of the occluded boundary early Saturday morning.
The southwesterly winds will be brisk and gusty through the day
Saturday with gusts of 30 to 45 mph. A wind advisory may be needed
if higher gusts are expected.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Blustery and cold with snow showers and lake effect.

Cyclonic flow on the backside of the system as it moves across
Quebec will result in some westerly upslope and lake effect in
our area. Light snow accumulations are expected across the
western Adirondacks and southern Greens. Temperatures will
continue to drop and are expected to bottom out in the upper
teens to upper 20s which are seasonable for this time of year.

A secondary/arctic boundary will sweep across the region Sunday
and open the door to even a colder airmass. Scattered snow showers
will occurred with the threat for snow squalls. In addition, a
lake effect snowband off of Lake Ontario will shift southward
impacting the western Adirondacks mainly north of Old Forge and
Route 28 as head into Sunday night. A Lake Effect Snow Warning
may be needed while a Winter Weather Advisory for lake effect
snow is expected.

Highs Sunday from the lower 20s to mid 30s with lows dropping
into the single digits and teens Sunday night. The brisk and
gusty winds will make it feel like from around 10 degrees below
zero to single digits Sunday night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Below normal temperatures look to persist through the long term,
along with with a couple chances for widespread accumulating snow,
along with some localized lake effect snow potential in between.

First storm threat is Monday Night-Wednesday, depending on the track
of a developing coastal low near the mid Atlantic coast.
Ensemble/blended guidance suggest best chances for accumulating snow
mainly south/east of Albany, where higher chance to low likely PoPs
are indicated. Second chance is Friday-Saturday, with another
possible system tracking across the mid Atlantic states and then off
the coast. Again, areas south/east of Albany could have the best
chance for accumulating snow.

Outside of these potential widespread snow chances, more localized
lake effect snowbands may occasionally extend into the SW
Adirondacks and Mohawk Valley region Monday, then again late
Wednesday into Friday. Otherwise, below normal temperatures with
highs in the single digits and teens for higher elevations, and 20s
for valley areas. Wind chills may occasionally drop as low as 5
below zero to 15F below zero across higher elevations, and five
below zero to 10F above zero within valley areas.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Through 00z/Sun...VFR conditions this evening with thickening
high/mid level clouds. Precipitation should overspread the TAF
sites between roughly 03Z-06Z/Sat from southwest to northeast.
P-type should start mainly as rain, however could be mixed with
snow at KGFL for the first 1-2 hours. As precipitation intensity
increases, expect Vsbys to become occasional MVFR after an hour
or two of precipitation onset, with mainly MVFR Vsbys then
persisting through Saturday morning. There could be a few brief
periods of IFR Vsbys in pockets of heavier rain.

Cigs will slowly fall once precipitation begins, and may
fluctuate between borderline VFR/MVFR, especially at KGFL where
some downsloping/mixing may limit extent of lower Cigs. Cigs
should eventually trend to MVFR between 08Z-12Z/Sat, then
continue until winds shift into the southwest around midday
Saturday, with VFR conditions then expected to develop during
Saturday afternoon.

Winds will vary between northeast and southeast overnight and
increase to 8-14 KT, with some gusts up to 25-30 possible later
tonight, especially at KPSF and KALB. Winds may remain lighter
at KGFL. Winds will shift into the southwest to west around
midday Saturday and may briefly decrease to 5-10 KT, before
increasing to 8-15 KT during the afternoon, with a few gusts up
to 25 KT possible.

Low level wind shear is expected much of tonight through
Saturday morning, as winds around 2000 FT AGL increase from the
southeast to 40-70 KT, while sfc winds generally remain less
than 10-15 KT (especially at KGFL).

Outlook...

Saturday Night: Low Operational Impact. Breezy. NO SIG WX.
Sunday: Moderate Operational Impact. Breezy. Chance of SHSN.
Sunday Night: Low Operational Impact. Breezy. NO SIG WX.
Martin Luther King Jr Day: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SN.
Tuesday Night: Moderate Operational Impact. Chance of SN.
Wednesday: Low Operational Impact. Breezy. Slight Chance of SN.

&&

.HYDROLOGY...
* Flood Watch 10 PM Friday through 4 PM Saturday for Litchfield
  County CT .

River flood warning is in effect for the Housatonic River at
Stevenson. River forecasts have the Housatonic at Stevenson
exceeding moderate flood stage early Sunday morning. The
Housatonic at Gaylordsville is forecast to exceed flood stage
early Saturday morning and at Falls Village Saturday afternoon.
The only other river point forecast to exceed flood stage is
the along the Hudson at Poughkeepsie with tidal flooding near
Poughkeepsie and northward to Kingston. Based on this Flood
Watch has not been changed.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 AM EST Saturday for CTZ001-013.
     Flood Watch through Saturday afternoon for CTZ001-013.
NY...Wind Advisory until 6 AM EST Saturday for NYZ058-063-066.
     High Wind Warning until 8 AM EST Saturday for NYZ043-054-061-
     084.
     Wind Advisory until 8 AM EST Saturday for NYZ032-033-038>042-
     047>053-082-083.
     Winter Weather Advisory until 1 PM EST Saturday for NYZ032-082.
     Winter Storm Warning until 1 PM EST Saturday for NYZ033-042.
MA...High Wind Warning until 8 AM EST Saturday for MAZ001-025.
VT...High Wind Warning until 8 AM EST Saturday for VTZ013.
     Wind Advisory until 8 AM EST Saturday for VTZ014.
     Winter Weather Advisory until 1 PM EST Saturday for VTZ013-014.

&&

SYNOPSIS...IAA/Wasula
NEAR TERM...IAA/KL/Wasula
SHORT TERM...IAA/Wasula
LONG TERM...Rathbun
AVIATION...KL/Rathbun
HYDROLOGY...IAA/Wasula
Hazardous weather outlook, Jan 12, 4:00 PM EST, 6 hours before
Hazardous Weather Outlook
National Weather Service Albany NY
400 PM EST Fri Jan 12 2024

NYZ058-063-066-131200-
Western Greene-Western Ulster-Eastern Dutchess-
400 PM EST Fri Jan 12 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST
SATURDAY...

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered snow showers and a few embedded snow squalls are possible
Sunday, which may lead to localized hazardous travel conditions.

Depending on the track of a coastal storm, there is a possibility for
accumulating snowfall Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

NYZ059-060-064-065-VTZ015-131200-
Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess-
Eastern Windham-
400 PM EST Fri Jan 12 2024

This Hazardous Weather Outlook is for east central New York and
southern Vermont.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered snow showers and a few embedded snow squalls are possible
Sunday, which may lead to localized hazardous travel conditions.

Depending on the track of a coastal storm, there is a possibility for
accumulating snowfall Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-025-NYZ054-061-131200-
Northern Berkshire-Southern Berkshire-Eastern Rensselaer-
Eastern Columbia-
400 PM EST Fri Jan 12 2024

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EST
SATURDAY...

This Hazardous Weather Outlook is for western Massachusetts and
east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Scattered snow showers and a few embedded snow squalls are possible
Sunday, which may lead to localized hazardous travel conditions.

Depending on the track of a coastal storm, there is a possibility for
accumulating snowfall Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

NYZ038>041-043-047>053-083-084-131200-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Southeast Warren-Southern Washington-
400 PM EST Fri Jan 12 2024

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EST
SATURDAY...

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Scattered snow showers and a few embedded snow squalls are possible
Sunday, which may lead to localized hazardous travel conditions.

Depending on the track of a coastal storm, there is a possibility for
accumulating snowfall Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

CTZ001-013-131200-
Northern Litchfield-Southern Litchfield-
400 PM EST Fri Jan 12 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST
SATURDAY...
...FLOOD WATCH REMAINS IN EFFECT FROM 10 PM EST THIS EVENING THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for northwestern Connecticut.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered snow showers and a few embedded snow squalls are possible
Sunday, which may lead to localized hazardous travel conditions.

Depending on the track of a coastal storm, there is a possibility for
accumulating snowfall Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay flood or wind damage
reports to the National Weather Service in Albany New York.

NYZ033-042-131200-
Hamilton-Northern Warren-
400 PM EST Fri Jan 12 2024

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST SATURDAY...
...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EST
SATURDAY...

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Storm Warning.

Scattered snow showers and a few embedded snow squalls are possible
Sunday, which may lead to localized hazardous travel conditions.

A lake effect snow event is possible late in the weekend into early
next week for the western Adirondacks.

Depending on the track of a coastal storm, there is a possibility for
accumulating snowfall Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts and wind reports to the National Weather Service in Albany
New York.

NYZ032-082-VTZ014-131200-
Northern Herkimer-Northern Fulton-Western Windham-
400 PM EST Fri Jan 12 2024

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EST
SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST SATURDAY...

This Hazardous Weather Outlook is for eastern New York and southern
Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

Scattered snow showers and a few embedded snow squalls are possible
Sunday, which may lead to localized hazardous travel conditions.

A lake effect snow event is possible late in the weekend into early
next week for the western Adirondacks.

Depending on the track of a coastal storm, there is a possibility for
accumulating snowfall Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts and wind reports to the National Weather Service in Albany
New York.

VTZ013-131200-
Bennington-
400 PM EST Fri Jan 12 2024

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EST
SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST SATURDAY...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

Scattered snow showers and a few embedded snow squalls are possible
Sunday, which may lead to localized hazardous travel conditions.

Depending on the track of a coastal storm, there is a possibility for
accumulating snowfall Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts and wind reports to the National Weather Service in Albany
New York.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Bennington

When
January 12, 10:00 PM EST to January 13, 8:00 AM EST
Where
Bennington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

U.S. Route 7 was closed between exits 3 and 4 due to downed utility lines.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161323.